Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 48, NWS Houston/Galveston, TX

July 15, 2017Grimes County, Harris County, Waller County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jul 15, 2017, 3:57 PM CDT for Grimes County, Harris County, Waller County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 3:57 PM CDT (20:57 UTC)
Expired
Jul 15, 2017, 4:30 PM CDT
In force
33 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Grimes County, TX, Harris County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 108 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2043 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WFUS54 KHGX 152057
TORHGX
TXC185-201-473-152130-
/O.NEW.KHGX.TO.W.0048.170715T2057Z-170715T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
357 PM CDT SAT JUL 15 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  South central Grimes County in southeastern Texas...
  Northeastern Waller County in southeastern Texas...
  Northwestern Harris County in southeastern Texas...

* Until 430 PM CDT.

* At 357 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles north of Prairie View, moving southeast at 25
  mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Hempstead, Prairie View, Hockley, Waller, Pine Island and
  Monaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3029 9595 3014 9580 3009 9580 3009 9575
      3006 9572 2993 9605 3024 9608
TIME...MOT...LOC 2057Z 330DEG 20KT 3020 9599 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
11
1 follow-up statement
794 
WWUS54 KHGX 152130
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
430 PM CDT SAT JUL 15 2017

TXC185-201-473-152139-
/O.EXP.KHGX.TO.W.0048.000000T0000Z-170715T2130Z/
Grimes TX-Waller TX-Harris TX-
430 PM CDT SAT JUL 15 2017

...THE TORNADO WARNING FOR SOUTH CENTRAL GRIMES...NORTHEASTERN WALLER
AND NORTHWESTERN HARRIS COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened and no longer 
appears capable of producing a tornado. Therefore the warning will 
be allowed to expire. Strong winds between 30 and 35 miles per hour 
will still be possible with this storm.

LAT...LON 3029 9595 3014 9580 3009 9580 3009 9575
      3006 9572 2993 9605 3024 9608
TIME...MOT...LOC 2129Z 330DEG 20KT 3005 9589 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jul 15, 12:18 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 15, 12:18 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1218 PM CDT Sat Jul 15 2017

.AVIATION...
A weak disturbance, high PW air and low convective temps will
provide the area with a good chance of thunderstorms this
afternoon. Will carry a VCTS at all TAF sites and will maintain a
TEMPO for both KIAH and KHOU. Should get a break this evening with
the loss of heating but fcst soundings show PW air remaining high
through tonight and an upper level weakness will remain over the
region so not of the realm of possibilities that showers could
persist all night. The weakness coupled with speed/directional
convergence should foster an early start to precip on Sunday
morning especially toward coastal TAF sites. Winds will remain
light through the TAF period except in and near storms. 43

&&

.PREV DISCUSSION... /ISSUED 1102 AM CDT Sat Jul 15 2017/

UPDATE...
A weak shortwave disturbance rotating in from the northeast may
add a little more lift to this already moist and unstable
tropical-style resident air mass. Early day shower and storm
activity have been confined to the maritime areas...the general
southwesterly track of any southern-based convection following the
mid to upper level north(east)ly steering flow. Other than the
existence of this shortwave...today will be no different than any
other recent day. Numerous boundaries are already laying about with
upstream cell outflow boundaries likely initiating new downstream
shower/storm development. Short range models want to re-focus
early (Sunday) activity across the Gulf/local bays once again but
then trend at keeping the bulk of any activity stationed over the
waters versus inland. This scenario evidenced by the higher resolution
solutions wanting to generate a weak surface low across the western
waters. Model consensus has pegged 93 to 96 F to be this afternoon's
maximum temperatures and this seems on track considering this early
day (southern CWA) cloud cover from a growing cumulus field/nearshore
convective blow-off cirrus. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      96  77  95  75  93 /  40  30  30  20  60
Houston (IAH)              93  75  92  76  91 /  50  30  30  20  60
Galveston (GLS)            89  81  89  80  88 /  60  40  40  30  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, Jul 15, 3:16 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
316 PM CDT SAT JUL 15 2017

TXZ178-179-200-152100-
San Jacinto TX-Liberty TX-Polk TX-
316 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JACINTO...NORTH
CENTRAL LIBERTY AND POLK COUNTIES UNTIL 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alabama-Coushatta Reservation, or 11 miles southwest of Chester,
moving southwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Livingston, Shepherd, Onalaska, Coldspring, Goodrich, Seven Oaks,
Lake Livingston State Park, Alabama-Coushatta Reservation, West
Livingston, Leggett, Moscow, Segno, Romayor and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9473 3037 9469 3061 9533 3098 9492
      3089 9463 3049 9454
TIME...MOT...LOC 2016Z 025DEG 20KT 3077 9468

11
Local storm report, Jul 15, 3:19 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
319 PM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     LIGHTNING        5 SE CONROE             30.27N  95.41W
07/15/2017                   MONTGOMERY         TX   PUBLIC

            *** 1 INJ *** MALE STRUCK BY LIGHTNING IN GRANGERLAND
            NEAR THE INTERSECTION OF FM 1485 AND FM 3083.

&&

EVENT NUMBER HGX1700305

BLOOD
Special weather statement, Jul 15, 3:26 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
326 PM CDT SAT JUL 15 2017

TXZ212-213-152115-
Waller TX-Harris TX-
326 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
NORTHERN FORT BEND...SOUTHEASTERN WALLER AND NORTHWESTERN HARRIS
COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hockley, or 9 miles southwest of Tomball, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Katy, northern Eldridge / West Oaks, southwestern Addicks Park Ten,
Hockley and Cypress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3014 9582 3013 9580 3009 9580 3009 9576
      3010 9571 3006 9560 2973 9568 2986 9603
TIME...MOT...LOC 2026Z 025DEG 13KT 3003 9575

11
Special weather statement, Jul 15, 3:35 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
335 PM CDT SAT JUL 15 2017

TXZ178-199-152100-
San Jacinto TX-Montgomery TX-
335 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY...
SOUTHWESTERN SAN JACINTO AND SOUTHEASTERN WALKER COUNTIES UNTIL 400
PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Coldspring, or 13 miles east of Willis, moving
southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northeastern Conroe, Willis, Panorama Village, Cut And Shoot and
Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3035 9515 3034 9516 3032 9516 3024 9518
      3037 9554 3051 9541 3051 9536 3057 9535
      3061 9531 3053 9509
TIME...MOT...LOC 2035Z 027DEG 16KT 3049 9526

11
Special weather statement, Jul 15, 3:46 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
346 PM CDT SAT JUL 15 2017

TXZ195>198-211-212-152130-
Brazos TX-Washington TX-Grimes TX-Waller TX-Burleson TX-Austin TX-
346 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUSTIN...
SOUTHEASTERN BURLESON...SOUTHWESTERN GRIMES...WASHINGTON...
SOUTHEASTERN BRAZOS AND NORTHWESTERN WALLER COUNTIES UNTIL 430 PM
CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snook to near Washington. Movement was
south at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Southwestern College Station, Brenham, Navasota, Hempstead, Prairie
View, Washington, Somerville, Pine Island, Snook, Burton, Millican,
Lake Somerville Dam, Monaville, Independence, Quarry and Wellborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3015 9666 2988 9599 3041 9595 3061 9644
TIME...MOT...LOC 2045Z 350DEG 10KT 3049 9639 3029 9608

11
Special weather statement, Jul 15, 3:49 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
349 PM CDT SAT JUL 15 2017

TXZ237-152130-
Brazoria TX-
349 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GALVESTON AND CENTRAL
BRAZORIA COUNTIES UNTIL 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iowa Colony, or near Manvel, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alvin, northern Angleton, southern Manvel, Danbury, Iowa Colony,
Holiday Lakes, Hillcrest, Liverpool, Bonney, Chocolate Bayou and
Rosharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2923 9562 2947 9542 2945 9522 2938 9518
      2913 9521
TIME...MOT...LOC 2049Z 020DEG 12KT 2941 9534

11

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:42 PM CDTSpecial Weather StatementHGXTrinity63 min
Jul 15, 12:09 PM CDTAreal Flood AdvisoryHGXChambers, Galveston66 min
Jul 15, 1:05 PM CDTSpecial Weather StatementHGXChambers40 min
Jul 15, 1:17 PM CDTSpecial Weather StatementHGXHouston43 min
Jul 15, 1:19 PM CDTSpecial Marine WarningHGX56 min
Jul 15, 1:34 PM CDTSpecial Weather StatementHGXChambers41 min
Jul 15, 1:44 PM CDTAreal Flood AdvisoryHGXHarris2 hr
Jul 15, 1:46 PM CDTSpecial Weather StatementHGXLiberty44 min
Jul 15, 1:52 PM CDTSpecial Weather StatementHGXHarris38 min
Jul 15, 2:03 PM CDTSpecial Weather StatementHGXMadison, Walker42 min
Jul 15, 2:05 PM CDTSevere Thunderstorm WarningHGXHarris25 min
Jul 15, 2:08 PM CDTSpecial Weather StatementHGXMontgomery52 min
Jul 15, 2:21 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty114 min
Jul 15, 2:24 PM CDTSevere Thunderstorm WarningHGXGrimes, Madison, Walker36 min
Jul 15, 2:29 PM CDTSevere Thunderstorm WarningHGXHarris31 min
Jul 15, 2:33 PM CDTSpecial Weather StatementHGXPolk, Trinity42 min
Jul 15, 2:45 PM CDTAreal Flood AdvisoryHGXGrimes, Montgomery, Walker2 hr
Jul 15, 2:49 PM CDTSpecial Weather StatementHGXSan Jacinto41 min
Jul 15, 2:52 PM CDTSpecial Weather StatementHGXHarris38 min
Jul 15, 2:59 PM CDTSpecial Weather StatementHGXBrazos46 min
Jul 15, 3:01 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris119 min
Jul 15, 3:03 PM CDTSpecial Weather StatementHGXBrazoria42 min
Jul 15, 3:16 PM CDTSpecial Weather StatementHGXPolk, San Jacinto44 min
Jul 15, 3:26 PM CDTSpecial Weather StatementHGXWaller49 min
Jul 15, 3:35 PM CDTSpecial Weather StatementHGXSan Jacinto25 min
Jul 15, 3:42 PM CDTAreal Flood AdvisoryHGXPolk, San Jacinto, Trinity2 hr
Jul 15, 3:46 PM CDTSpecial Weather StatementHGXWaller, Washington44 min
Jul 15, 3:49 PM CDTSpecial Weather StatementHGXBrazoria41 min
Jul 15, 3:54 PM CDTTornado WarningHGXLiberty, Polk, San Jacinto36 min
Jul 15, 4:32 PM CDTSpecial Weather StatementHGXSan Jacinto43 min
Jul 15, 4:34 PM CDTSpecial Weather StatementHGXWharton41 min
Jul 15, 4:39 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Waller, Wharton22 min
Jul 15, 4:52 PM CDTSpecial Weather StatementHGXWharton23 min
Jul 15, 5:07 PM CDTSpecial Weather StatementHGXWharton38 min
Jul 15, 5:19 PM CDTSpecial Marine WarningHGX26 min
Jul 15, 5:33 PM CDTSpecial Weather StatementHGXJackson27 min
Jul 15, 5:44 PM CDTSpecial Marine WarningHGX61 min
Jul 15, 6:11 PM CDTSpecial Marine WarningHGX64 min
Jul 15, 6:41 PM CDTSpecial Weather StatementHGXMatagorda49 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.